Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 17, NWS Reno, NV

October 2, 2010Sierra County, California

NWS Reno, NV issued this flash flood warning at Oct 2, 2010, 2:20 PM PDT for Sierra County, California. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2010, 2:20 PM PDT (21:20 UTC)
Expired
Oct 2, 2010, 3:45 PM PDT
In force
85 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Sierra County, CA

The radar

The Reno radar (KRGX), 78 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2010-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2010-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2904 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WGUS55 KREV 022120
FFWREV
CAC091-022245-
/O.NEW.KREV.FF.W.0017.101002T2120Z-101002T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
220 PM PDT SAT OCT 2 2010

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF SIERRAVILLE...

* UNTIL 345 PM PDT

* AT 215 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SATTLEY AND
  SIERRAVILLE

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. THIS MAY INCLUDE MOVING TO
HIGHER GROUND BY THE SAFEST EVACUATION ROUTE POSSIBLE. DO NOT ATTEMPT
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR
BY AUTOMOBILE.

LAT...LON 3969 12052 3970 12015 3952 12021 3952 12037

$$

SCV
2 follow-up statements
840 
WGUS75 KREV 022212
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
312 PM PDT SAT OCT 2 2010

CAC091-022245-
/O.CON.KREV.FF.W.0017.000000T0000Z-101002T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA CA-
312 PM PDT SAT OCT 2 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR
CENTRAL SIERRA COUNTY...

AT 302 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 
THAT OVER ONE INCH OF RAIN HAS FALLEN IN 20 MINUTES SOUTHEAST OF 
SIERRAVILLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIERRAVILLE 
AND LOYALTON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. THIS MAY INCLUDE MOVING TO
HIGHER GROUND BY THE SAFEST EVACUATION ROUTE POSSIBLE. DO NOT ATTEMPT
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR
BY AUTOMOBILE.

LAT...LON 3969 12052 3970 12015 3952 12021 3952 12037

$$

SCV
368 
WGUS75 KREV 022236
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
336 PM PDT SAT OCT 2 2010

CAC091-022246-
/O.EXP.KREV.FF.W.0017.000000T0000Z-101002T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA CA-
336 PM PDT SAT OCT 2 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM PDT FOR CENTRAL
SIERRA COUNTY...

THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. REMEMBER THAT
MINOR FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS FOR SEVERAL HOURS.

LAT...LON 3969 12052 3970 12015 3952 12021 3952 12037

$$

SCV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 9:49 AM PDT, 4 hours 31 minutes earlier.

Area forecast discussion, Oct 2, 9:49 AM PDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
949 AM PDT SAT OCT 2 2010

.UPDATE...
QUICK UPDATE THIS MORNING TO ADD THUNDERSTORMS A LITTLE FURTHER
NORTH FOR THIS AFTERNOON AS MOISTURE CONTINUES TO STREAM
NORTHWARD. ALSO EXTENDED THUNDERSTORMS ALMOST TO THE OREGON
BORDER FOR THE EVENING BASED ON GFS/NAM IDEAS. PW ALREADY
APPROACHING 3/4 INCH OR MORE SOUTH OF I-80 SO ANY STORMS LOOK TO
BE WET FOR FIRE CONCERNS

BIGGER EVENT ON TRACK FOR TOMORROW AND HAVE ALREADY ADJUSTED POPS
UPWARD A BIT SOUTH AND EAST OF I-80 WHERE BEST FORCING AND
MOISTURE COINCIDE. MORE ON THIS IN AFTERNOON DISCUSSION. WALLMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 307 AM PDT SAT OCT 2 2010/

SHORT TERM...
MAIN CHANGES WERE TO UP POPS SIGNIFICANTLY SUNDAY/SUNDAY NIGHT AND
MONDAY NIGHT...GENERALLY SOUTH OF INTERSTATE 80.

EAST TO SOUTHEAST FLOW ALOFT AHEAD OF AN UPPER LOW OVER SOUTHERN
CALIFORNIA HAS BROUGHT PWATS UP TO AROUND 0.75 INCHES OR SLIGHTLY
HIGHER OVER THE SIERRA AND FAR WESTERN NEVADA PER THE LATEST SSMI/AMSU
IMAGERY. THE MOISTENING FLOW AHEAD OF THE UPPER LOW HAS ALSO BROUGHT
SCATTERED ALTOCUMULUS (AND LIKELY SOME ACCAS) TO THE REGION EARLY
THIS MORNING...MAINLY SOUTH OF INTERSTATE 80.

THE MOIST SOUTH TO SOUTHEAST FLOW WILL CONTINUE THROUGH THIS EVENING.
THE FLOW ALONG WITH WELL ABOVE AVERAGE TEMPERATURES AND SOME AFTERNOON
CONVERGENCE NEAR AND A BIT EAST OF THE SIERRA WILL SET THE STAGE FOR
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY. COVERAGE IS
EXPECTED TO BE CONSIDERABLY BETTER THAN FRIDAY. SATURDAY NIGHT...
CONTINUED MOIST FLOW ALOFT WILL MAKE IT HARD TO RULE OUT SHOWERS
SO I HAVE LEFT THE BROAD SLIGHT CHANCE OF SHOWERS FOR MOST OF THE CWA.

SUNDAY AND SUNDAY NIGHT...AN UPPER TROUGH OVER THE EASTERN PACIFIC
WILL APPROACH THE REGION. THIS WILL PUT THE CWA NEAR THE RIGHT ENTRANCE
REGION OF AN UPPER JET STREAK AHEAD OF THE UPPER TROUGH. THIS WILL BRING
A CHANCE OF SHOWERS AND THUNDERSTORMS TO AREAS GENERALLY SOUTH OF
INTERSTATE 80 AS THE UPPER FORCING COUPLES WITH OR ENHANCES A LOW LEVEL
THETA E/THICKNESS GRADIENT OVER WESTERN NEVADA SUNDAY AFTERNOON.

MONDAY AND MONDAY NIGHT...A PIECE OF ENERGY IS WELL PROGGED AMONG
MODELS TO CUTOFF FROM THE MAIN UPPER TROUGH AND DROP SOUTH THROUGH
CALIFORNIA'S CENTRAL VALLEY. ALTHOUGH A FEW MODELS WANT TO DROP
THE LOW OVER THE SIERRA...THE NAM...ECMWF...AND THE 21Z/03Z SREF
SHOW A MORE WESTERLY SOLUTION. THE SREF INDICATES A 500 MB STANDARD
DEVIATION BULLEYE OVER COASTAL CALIFORNIA TO THE WEST OF ITS MEAN
LOW POSITION NEAR THE SIERRA. THIS INDICATES A DISTINCT POSSIBILITY
THAT THE LOW WILL BE OVER THE CENTRAL VALLEY OR EVEN A BIT WEST OF
THAT. THE EXPECTED POSITION PUTS OUR REGION IN GOOD LOCATION FOR
UPSLOPE EASTERLY FLOW PRECIPITATION OVER ALPINE AND MONO COUNTY
BY MONDAY NIGHT. THEREFORE...I HAVE UPPED POPS SIGNIFICANTLY THERE
MONDAY NIGHT.

WITH SNOW LEVELS FALLING OFF TO AROUND 7000 FEET...SOME SNOWFALL
IS A GOOD POSSIBILITY IN THE SIERRA SOUTH OF LAKE TAHOE MONDAY
NIGHT. STAY TUNED FOR MORE SPECIFIC SNOW LEVEL/QPF DETAILS AS
THEY BECOME EVIDENT IN THE NEXT FEW MODEL RUNS. SNYDER

LONG TERM...TUESDAY THROUGH FRIDAY...
MODELS MAINTAIN CUT OFF LOW OVER CALIFORNIA/NEVADA THROUGH THE
PERIOD. STILL UNCERTAINTY IN THE MODELS HOW FAR OFF THE COAST THE
LOW WILL DRIFT...IF AT ALL...WEDNESDAY AND HOW QUICKLY THE LOW
WILL MOVE EAST OF THE AREA BY FRIDAY. SINCE THIS IS A LARGE CUT
OFF LOW...RUN TO RUN MODEL DIFFERENCES WILL CONTINUE DUE TO THE
WEAK STEERING FLOW. ULTIMATELY THE LOW SHOULD KICK EAST...BUT
LIKELY NOT BEFORE THE END OF NEXT WEEK.

OVERALL CONDITIONS WILL BE COOLER THAN NORMAL...WITH SHOWERS AND/OR
CONVECTIVE PRECIPITATION BANDS AFFECTING THE AREA.  DID INCREASE
POPS FOR TUESDAY AND WEDNESDAY WITH ENERGY ROTATING AROUND THE LOW
AND ABUNDANT MOISTURE OVER THE AREA.

QPF SOLUTIONS ALSO DIFFER GREATLY IN THE MODELS. THE IMPORTANT PIECE
OF INFORMATION IS THE MODELS ARE DEVELOPING STRONG PRECIP BANDS
WITH AS MUCH AS 0.50 INCHES OF LIQUID IN A 6 HOUR PERIOD.  THUS
POTENTIAL FOR HEAVY RAIN/MOUNTAIN SNOW IS THERE.  WITH SNOW LEVELS
UNDER THE CORE OF THE RANGING FROM 7000-9000 FEET SEVERAL INCHES OF
SNOW ARE POSSIBLE IN THE HIGHER ELEVATIONS OF THE SIERRA.  THOSE
PLANNING TO BE IN THE BACKCOUNTRY OR TRAVELING ON HIGHWAYS 4...108
AND 120 NEXT WEEK SHOULD PREPARE FOR WINTER CONDITIONS.

NORTHEAST 700MB FLOW NOT AS STRONG IN THE 00Z SOLUTIONS TUESDAY AND
WEDNESDAY...BUT STILL CONCERNED FOR STRONG EAST WINDS THROUGH THE
SIERRA AND ON LAKE TAHOE. POTENTIAL IMPACTS ARE ANY MOORED BOATS ON
THE SOUTH AND WEST SHORES...MAY CAPSIZE OR SINK. BRONG

AVIATION...
MOISTURE WILL CONTINUE TO INCREASE AHEAD OF A LOW OFF THE SOUTHERN
CALIFORNIA COAST AND APPROACHING TROUGH MOVING INTO THE EASTERN
PACIFIC. SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY SOUTH OF
PORTOLA-KNFL. OVERALL CONDITIONS SHOULD REMAIN VFR...BUT MVFR
CONDITIONS/MOUNTAIN OBSCUREMENT POSSIBLE WITH THE STRONGER SHOWERS
IN THE SIERRA. 5-10 PERCENT CHANCE FOR THUNDERSTORMS TO AFFECT
KRNO...WITH A 15-20 PERCENT CHANCE OF THUNDERSTORMS FOR KTVL/KTRK.

TROUGH FORECAST TO MOVE INTO THE WEST COAST SUNDAY-SUNDAY NIGHT.
GUSTY WINDS LIKELY AHEAD OF THE SYSTEM...WITH HIGHER CHANCES OF
SHOWERS AND THUNDERSTORMS. FREEZING LEVELS SHOULD EASILY DROP BELOW
9000 FEET MONDAY WITH SHOWERS AND PRECIP BANDS AFFECTING THE REGION
THROUGH MUCH OF NEXT WEEK.  MVFR CONDITIONS LIKELY AT TIMES IN THE
SIERRA...WITH POTENTIAL FOR IFR IF HEAVY SNOW SHOWERS DEVELOP. BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.